Nebraska, 2008High Wind in Nebraska, October 26, 2008
October 26, 2008 · NWS CYS · 2 events in 2 counties and zones
A strong pressure gradient produced some high winds over parts of the northern Nebraska panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient produced some high winds over parts of the northern Nebraska panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 26, 11:48 AM MST, 28 minutes earlier.
Area forecast discussion, Oct 26, 11:48 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 PM MDT SUN OCT 26 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY...
WIND ADVISORY FOR THE PANHANDLE HAS WORKED OUT WELL AND WILL LET
IT CONTINUE THROUGH 27/00Z. HOWEVER HIGHS FOR TODAY DID NOT AS
STRONG COLD FRONT BLASTED THROUGH EARLIER THIS MORNING. MOST AREAS
ARE GOING TO END UP 10 TO 15 DEGREES COLDER THAN PREVIOUSLY
THOUGHT. AS IT TURNS OUT THESE WILL BE THE ONLY FORECAST PROBLEMS
IN THE SHORT TERM AS NOW SURFACE HIGH PRESSURE AND AN UPPER LEVEL
RIDGE WILL DOMINATE THE WEATHER FOR THE BEGINNING OF THE WEEK.
MODELS INDICATING VERY DRY AIR ACROSS THE CWA SO WILL HARDLY SEE
ANY CLOUDS LET ALONE ANY PRECIPITATION. LOWS TONIGHT WILL BE SOME
THE COLDEST OF THE SEASON. WARMING TREND MONDAY AND TUESDAY.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MILD AND DRY WEATHER WILL BE OVER THE CWA THROUGH NEXT WEEKEND.
MODELS CONTINUE TO MOVE A SHORTWAVE TROUGH ACROSS THE CENTRAL
ROCKIES WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. TIMING DIFFERENCES
STILL EXIST WITH THE FEATURE WITH THE 00Z ECMWF THE FASTEST AND
THEN GFS THE SLOWEST. THE 12Z GFS IS TRENDING SLIGHTLY FASTER WITH
THE SHORTWAVE TROUGH. THE 00Z ECMWF AND 12Z GFS DEVELOP A SMALL
AREA OF LIGHT QPF NEAR THE SNOWY RANGE LATE WEDNESDAY AFTERNOON AND
EARLY WEDNESDAY NIGHT. DEEP MOISTURE STILL APPEARS TO BE LACKING
FOR THE PERIOD. HOWEVER...MOISTURE AND SYNOPTIC LIFT WILL INCREASE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AND WILL INCREASE CLOUD
COVER OVER THE CWA AND ADD LOW POPS TO THE SNOWY RANGE. THE RIDGE
ALOFT REBUILDS OVER THE ROCKIES AND PERSISTS NOW INTO NEXT SUNDAY.
LATEST MODEL RUNS INCREASE THE FLOW ALOFT BY NEXT SUNDAY WHICH MAY
RESULT IN A WINDIER PERIOD. A COLD FRONT MOVES ACROSS THE EAST PART
OF THE CWA IN THE LATE THURSDAY AFTERNOON TO EARLY FRIDAY MORNING
TIME FRAME. BEHIND THE FRONT WILL BE SOMEWHAT COOLER TEMPERATURES
AND A WIND SHIFT. THE FRONT LOOKS TO BE SHALLOW AND WILL LEAVE
ANY MENTION OF PRECIPITATION OUT OF THE FORECAST FOR NOW. THE FRONT
MOVES EAST AS A SURFACE LOW PRESSURE TROUGH SATURDAY NIGHT AND
SUNDAY. MAIN MODEL DIFFERENCE AT THE SURFACE IS THE 00Z ECMWF
PLACING THE GREAT LAKES HIGH FURTHER WEST...ALLOWING THE FRONTAL
BOUNDARY TO BE FURTHER WEST IN THE CWA AND SLOWER TO MOVE BACK
EAST. FOR NOW WILL FOLLOW THE GFS PLACING AND TIMING OF THE SURFACE
FEATURES.
&&
.AVIATION...GUSTY SURFACE WINDS WILL PRODUCE TURBULENCE OTHERWISE
VFR CONDITIONS ARE EXPECTED.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 6 PM SUNDAY FOR NEZ001-NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...GRIFFITH
LONG TERM...WEILANDHazardous weather outlook, Oct 26, 8:51 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
951 AM MDT SUN OCT 26 2008
WYZ059>070-271600-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
951 AM MDT SUN OCT 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-271600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
951 AM MDT SUN OCT 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. NORTH TO
NORTHWEST WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS TO 45
MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Oct 26, 12:02 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
102 PM MDT SUN OCT 26 2008
NEZ001>003-019>021-054-055-262115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
102 PM MDT SUN OCT 26 2008
STRONG AND GUSTY WINDS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON. GENERALLY THE WINDS WILL BE SUSTAINED IN THE MID 30 MPH
RANGE BUT GUSTS INTO THE 40S WILL BE COMMON. A FEW GUSTS OVER 50
MPH CANNOT BE RULED OUT.
High Wind, Dawes
- When
- October 26, 12:16 PM MST
- Where
- Dawes forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Gust was recorded 5 miles south southeast of Chadron State park.
High Wind, Sioux
- When
- October 26, 12:46 PM MST to 1:01 PM MST
- Where
- Sioux forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Peak wind gust was recorded near Agate Reservoir.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, October 26, 2008$3.5 million · 60 kt wind · 43 events
- High Wind in South Dakota, October 26, 2008$280,000 · 51 kt wind · 24 events
- High Wind in North Dakota, October 26, 2008$73,000 · 56 kt wind · 34 events
- High Wind in Iowa, October 26, 2008$45,000 · 11 events
- High Wind in Illinois, October 26, 20081 injured · $40,000 · 53 kt wind · 2 events
- Strong Wind in Wisconsin, October 26, 2008$36,000 · 12 events
- Damaging Winds in New York, October 26, 2008$44,000 · 52 kt wind · 4 events
- High Wind in Nebraska, October 26, 2008$22,000 · 57 kt wind · 11 events
- High Wind in South Dakota, October 26, 200863 kt wind · 26 events
- High Wind in Nebraska, October 26, 2008$15,000 · 64 kt wind · 14 events
- High Wind in Iowa, October 26, 200853 kt wind · 21 events
- High Wind in South Dakota, October 26, 200866 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 133997, 133998.